Drug Use and Harm Reduction | Hastings Prince Edward Public Health

Drug Use and Harm Reduction

Illicit Fentanyl Present in Our Community

The presence of illicit (non-prescription) fentanyl and other illicit drugs containing fentanyl have been identified within Hastings and Prince Edward Counties and surrounding regions. The local presence of illicit fentanyl has the potential to significantly increase the risk and rate of fatal overdoses within the region, because an amount of illicit fentanyl as small as 1 grain of salt can be fatal, and people may be unaware they are consuming it as it can be disguised as other drugs.

If you use drugs, use safely, never use alone, ensure you have access to a Lifesaver kit, know how to prevent an overdose, and know the signs of an overdose. If you are a parent, talk to your kids about the risk of drug use and potential overdose. If you are a young adult currently using or considering illicit drug use, know the risks.

Reduce Your Risk of Overdose - Get a Lifesaver Kit (Naloxone/Narcan)

Anyone who uses illicit drugs or is a current or previous long term user of opioids should have a Lifesaver kit. Lifesaver kits contain Naloxone (injectable) or Narcan (nasal spray). These medications can temporaily stop an overdose caused by opioid like drugs, including heroin, morphine, fentanyl, methadone, and codeine. Individuals who recieve the Lifesaver kit will recieve training to both recognize the signs and symptoms of an overdose, as well as learn how to administer this life saving medication. Once Narcan/Naloxone is administered, it is also imperitive to call 9-1-1 as this medication only temporarily reverses the effect of overdose, enabling emergency support to arrive.

Narcan nasal spray kits are available at all HPEPH health unit offices for people who use or have previously used opioids and their friends and family. Nurses are available for training clients at the following times and locations.

  • Picton, 35 Bridge Street Picton, Wednesday 1-3:30
  • Belleville, 179 North Park Street, Monday 8:30am-12:00pm and Thursday 9:00am-12:00pm, 1:00pm-4:00pm
  • Trenton, 499 Dundas Street, Tuesday 9:00am-12:00pm, 1:00pm-3:30pm and the 1st and 3rd Wednesday monthly 9:00am-12:00pm, 1:00pm-4:00pm
  • Bancroft,  Thursday 8:30-12pm

For more information or to arrange a more suitable time about the Lifesaver nasal spray kits, call 613-966-5500

Naloxone injectable Lifesaver kits are a available at the following locations.

Know the signs of Overdose

  • Won't wake up easily or at all
  • Breathing is very slow, erratic or not at all
  • Fingernails and or lips turn blue
  • Body is limp
  • Deep snoring or gurging
  • Pin point pupils
  • Vomiting

If you Suspect You are Witnessing an Overdose

  • Call 9-1-1
  • Administer Naloxone/Narcan Kits (Lifesaver Kits)
  • Stay with individuals while you wait for paramedics to arrive

Safer Needle Use

Needle Exchange sites are places where individuals can obtain new needles, sterile water, alcohol swabs, cookers, filters, ascorbic acid, and tourniquets, as well as sharps containers for safe disposal of used needles and cookers. These sharps containers can then be returned to any participating exchange site for safe disposal.

For more information, call 96130966-5500 or 1-800267-2803, ext. 349.

Related Links: